Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS Norman, OK

May 7, 1997Grant County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 7, 1997, 8:24 PM CDT for Grant County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 7, 1997, 8:24 PM CDT (01:24 UTC)
Expired
May 7, 1997, 11:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 080122
FFWOKC
OKC053-080430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1130 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHERN GRANT

INCLUDING THE FOLLOWING LOCATIONS
     DEER CREEK...MEDFORD...RENFROW AND WAKITA

RADAR RAINFALL ESTIMATES INDICATE RAINFALL EXCEEDING SIX INCHES IN PARTS
OF NORTHERN GRANT COUNTY. AN OBSERVER IN RENFROW REPORTED 2.1 INCHES OF
RAIN BETWEEN 630 AND 730 PM. ADDITIONAL HEAVY RAINFALL IS LIKELY AS
HEAVY THUNDERSTORMS CONTINUE TO MOVE SLOWLY EASTWARD THROUGH THE AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

&

LAT...LON 3673  9745 3680  9808 3700  9809 3700  9747

MLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:44 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 7, 3:44 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED MAY 7 1997

SFC FNT THIS AFTN STRETCHING FROM N CNTRL KS INTO NWRN TX PANHANDLE.
THIN LINE OF CU NOW SHOWING UP ON SAT ALG THE BNDRY. WINDS HAVE
STARTED TO BACK AHD OF THE FRNT THE PAST FEW HOURS WITH WITH
CONVERGENCENCE INCRSG ALG THE BNDRY. EXPECT ACTIVITY TO DVLP ALG THE FNT
LATE THIS AFTN AND TONIGHT THEN MOVE EWD ACRS THE FA. VRY UNSTABLE
AMS IN PLACE AHD OF THE FRONT. ALSO GOOD TURNING INDICATED IN THE WIND
PROFILE ALTHO THE SPEEDS ARE NOT REAL STG. SO WILL MENTION POSSBL SEVERE
IN MOST ZONES GRPS. ANOTHER AREA OF DVLPMNT MAY BE FRTHR S INTO THE TX
PANHANDLE BETWEEN AMA AND CDS. ANY ACTIVITY DVLPG THERE WUD MOVE INTO SW
 OK W TX ZONES. WL SPREAD HI POPS ACRS THE FA FOR TONIGHT WITH SOMEWHAT
LOWER POPS IN THE SE DUE TO THE UNCERTAINITY IN IN WHEN ACTIVITY MAY
REACH THERE. FNT MOVES INTO THE FA OVERNIGHT AND PUSHES THRU THE SE
DURING THE DAY FRIDAY PRETTY MUCH ENDING THE THRT OF FRTHR TSTM
ACTIVITY.

02

OKC   58  71  49  73 /  70  30  10  10
HBR   55  72  47  75 /  60  20  10  10
SPS   61  75  51  71 /  60  30  10  10
GAG   50  72  41  74 /  60  10  10  10
PNC   54  73  46  74 /  70  30  10  10
DUA   65  75  52  74 /  50  60  10  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 7, 5:57 PM CDT, 2 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0547 PM    2 WNW GIBBON              OK  1.00 INCH HAIL
05/07/97   GRANT

0540 PM    10 ENE AMORITA            OK  0.75 INCH HAIL
05/07/97

BZ
Local storm report, May 7, 5:59 PM CDT, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0547 PM    2 WNW GIBBON Z             OK  1.00 INCH HAIL
05/07/97   GRANT

0540 PM    10 ENE AMORITA            OK  0.75 INCH HAIL
05/07/97

BZ
Local storm report, May 7, 7:15 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0618 PM    MEDFORD                   OK  0.88 INCH HAIL
05/07/97   GRANT

0705 PM    5W 2N MEDFORD             OK  WIND DAMAGE
05/07/97   GRANT                         ROOF BLOWN OFF GRAIN ELEVATOR

BZ
Local storm report, May 7, 7:33 PM CDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

700-715 PM 5 NW MEDFORD              OK  TORNADO
05/07/97   GRANT                         POWER LINES BLOWN DOWN ON HWY
                                         11A BETWEEN MEDFORD AND WAKITA

0720 PM    3 SW RENFROW              OK  1.75 INCH HAIL
05/07/97   GRANT

BZ
Local storm report, May 7, 8:03 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0752 PM    DEER CREEK                OK  TORNADO
05/07/97   GRANT                         DEPUTY FROM GRANT CO SHERIFFS
                                         OFFICE REPORTED 2 BRIEF
                                         TOUCHDOWNS

0758 PM    7W BLACKWELL              OK  TORNADO
05/07/97   KAY                           KAY COUNTY SPOTTER REPORTED

BZ
Local storm report, May 7, 8:24 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0810 PM    12 SW ARNETT              OK  0.88 INCH HAIL
05/07/97   ELLIS

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:36 PM CDTTornado WarningOUNGrant, Kay39 min
May 7, 7:49 PM CDTSevere Thunderstorm WarningOUNEllis41 min
May 7, 8:10 PM CDTTornado WarningOUNKay, Noble50 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningOUNGrant45 min
May 7, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills60 min
May 7, 8:50 PM CDTTornado WarningOUNKay, Noble40 min
May 7, 9:02 PM CDTFlash Flood WarningOUNKay3 hr
May 7, 9:07 PM CDTSevere Thunderstorm WarningOUNBeckham53 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
May 7, 9:30 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 7, 9:47 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
May 7, 10:03 PM CDTSevere Thunderstorm WarningOUNHarmon42 min
May 7, 10:08 PM CDTSevere Thunderstorm WarningOUNGrant52 min
May 7, 10:24 PM CDTTornado WarningOUNHarmon51 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Kiowa, Washita62 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey62 min
May 7, 10:51 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson39 min
May 7, 10:55 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady50 min
May 7, 11:13 PM CDTSevere Thunderstorm WarningOUNKingfisher62 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma55 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain55 min
May 7, 11:43 PM CDTFlash Flood WarningOUNNoble3 hr
May 8, 4:21 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson39 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningOUNCotton53 min
May 8, 6:28 PM CDTSevere Thunderstorm WarningOUNTillman47 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.